Texas, 2011Hail in Texas, January 30, 2011
January 30, 2011 · NWS HGX · 1 event in 1 county or zone
Large hail fell from a strong thunderstorm associated with the passing of a strong upper level disturbance.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Large hail fell from a strong thunderstorm associated with the passing of a strong upper level disturbance.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jan 30, 5:55 PM CST, 30 minutes earlier.
Area forecast discussion, Jan 30, 5:55 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
555 PM CST SUN JAN 30 2011
.AVIATION...
EXPECT ALL SHRA/TSRA UP NORTH TO WEAKEN AND DISSIPATE THIS EVENING WITH
THE LOSS OF HEATING AND THE EASTWARD MOVEMENT OF THE ASSOCIATED DISTURBANCE.
ALL MODELS BRING IFR/LIFR CEILINGS AND VISIBILITIES TO THE AREA OVERNIGHT.
DID NOT GO AS LOW AS THESE PREDICTIONS AND STUCK WITH IFR LEVELS INLAND
AND LIFR AT THE COAST. IMPROVEMENT SHOULD BE SLOW TOMORROW MORNING...AND
MOST OF THE AREA IS EXPECTED TO REMAIN MVFR FOR MUCH OF THE LATE MORNING
AND AFTERNOON HOURS TOMORROW.
LOOKING AHEAD...DO NOT THINK CONDITIONS WILL BE AS BAD MONDAY NIGHT/TUESDAY
MORNING BECAUSE WINDS SHOULD STAY UP. EXCEPTION COULD BE POSSIBLE SEA
FOG AND ITS MOVEMENT INLAND TO SOME OF THE TAF SITES. STRONG COLD FRONT
WITH GUSTY NW WINDS WILL MOVE THROUGH THE AREA TUESDAY MORNING...ROUGHLY
(PLUS OR MINUS A COUPLE HOURS) AROUND THE CLL AREA SHORTLY AFTER SUNRISE...
IAH AROUND NOON...AND OFF THE COAST AN HOUR OR TWO LATER. 42
&&
.PREV DISCUSSION... /ISSUED 326 PM CST SUN JAN 30 2011/
DISCUSSION...
..COLDEST AIRMASS SO FAR THIS SEASON ON THE WAY...
SHORTWAVE IS CURRENTLY RIGHT OVERHEAD. AREAS JUST NORTH AND WEST
OF THE FEATURE HAVE SEEN CLOUDS CLEAR OUT AND TEMPS CLIMB INTO THE
MID 70S. WITH RESIDUAL MOISTURE IN PLACE ALONG WITH HEATING AND
STEEP LAPSE RATES ALOFT SOME SCT TSTMS HAVE DEVELOPED. THESE WILL
PROBABLY CONTINUE FOR THE NEXT FEW HOURS AND HAVE THE POTENTIAL
TO PRODUCE SOME HAIL. PRECIP SHOULD WANE WITH THE LOSS OF HEATING
AND AS THE S/W MOVES OFF TO THE EAST. AS WINDS DROP OFF LATER THIS
EVENING EXPECT AREAS OF FOG TO DEVELOP. SEA FOG IS ALSO A PRETTY
GOOD BET BUT COULD BE DELAYED BY THE PRECIP COMPLEX CURRENTLY
JUST OFF THE COAST.
WARM AND MOIST CONDITIONS SHOULD PERSIST ON MONDAY BUT WITH LACK
OF A TRIGGER NOT EXPECTING MUCH IN THE WAY OF PRECIP OTHER SOME
SPOTTY SHRA HERE AND THERE. LLJ REALLY CRANKS UP (40-50KT) MON
EVENING AHEAD OF AN ARCTIC FRONT THAT WILL BE MOVING TOWARD THE
REGION. CONSIDERING THE STRONG MOISTURE TRANSPORT (PW'S FCST
1.3" TO 1.5" - BUT PROBABLY SLIGHTLY OVERDONE) EXPECT A FAST SHOT
OF SHRA/TSTMS AHEAD OF THE FRONT AS IT MOVES IN. THE FRONT SHOULD
BE APPROACHING NW PARTS SHORTLY AFTER SUNRISE TUE...HWY 59 CORRIDOR BY
LUNCH...AND OFF THE GLS COAST AN HOUR OR TWO LATER. MORNING TEMPS
IN THE 60S WILL FALL THRU THE DAY AND INTO THE 30S & 40S BY 6PM.
MODELS ARE IN GOOD AGREEMENT SHOWING VERY COLD AIR WITH THIS
SYSTEM...WITH 925 MB TEMPS BOTTOMING OUT BETWEEN -5C (SOUTH) TO -12C
NORTH BY SUNRISE WED. WIND CHILLS IN THE SINGLE DIGITS AND TEENS
ARE POSSIBLE TUE/WED NIGHT. TIME SECTIONS INDICATE 925 NM TEMPS WON'T
MAKE IT ABOVE 0C UNTIL SAT MORNING. THAT BEING SAID...CONTINUED
THE TREND OF LOWERING TEMPS. ALSO WATCHING AN INTERESTING PATTERN
DEVELOP TOWARD THE END OF THE WEEK. A LARGE TROF DEVELOPS ACROSS
THE CNTL US THIS WEEK WITH A FEW SHORTWAVES ROTATING AROUND -
MOSTLY INSIGNIFICANT WX-WISE FOR US AS THEY ARE TOO FAR NORTH.
BUT BY FRI ONE OF THE SHORTWAVES DIGS DEEP INTO NCNTL MEXICO AND
EJECTS INTO SCNTL TX FRI/FRI NIGHT. AS THIS IS OCCURRING ISENTROPIC
LIFT WILL BE ONGOING OVER THE COLD AIRMASS AT THE SFC. PLENTY OF
TIME TO ANALYZE THIS CONSIDERING IT'S SO FAR OUT...BUT WILL GO
AHEAD AND MENTION 20% CHANCE OF -SN ACROSS NRN PARTS FRI
AFTN/NIGHT CONSIDERING FAIRLY GOOD MODEL AGREEMENT. 47
MARINE...
THUNDERSTORMS WERE MOVING ACROSS THE NEARSHORE WATERS AT 230 PM AND
EXPECT THESE TO BE BEYOND 60 NM BY 6 AM. THE ONSHORE WINDS SHOULD
THEN INCREASE TO NEAR ADVISORY CRITERIA LATE MONDAY AND EARLY
TUESDAY. THE COLD FRONT IS STILL EXPECTED TO MOVE OFF THE COAST
TUESDAY AFTERNOON. OFFSHORE WINDS MAY WELL RANGE FROM 25 TO 35 KNOTS
TUESDAY NIGHT...AND SMALL CRAFT ADVISORY CONDITIONS MAY PERSIST INTO
WEDNESDAY EVENING.
THE OTHER MAIN ITEM OF CONCERN WILL BE SEA FOG. PATCHY FOG IS MORE
LIKELY TONIGHT...ALTHOUGH IF THE DEWPOINTS WORK THEIR WAY INTO THE
MID 60S THE FOG WILL BECOME MORE WIDESPREAD. THESE CONDITIONS ARE
MORE LIKELY MONDAY NIGHT AND TUESDAY MORNING AS MOISTURE POOLS AHEAD
OF THE COLD FRONT.
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 61 74 64 64 22 / 30 10 40 60 10
HOUSTON (IAH) 61 75 65 68 26 / 20 10 40 60 10
GALVESTON (GLS) 61 69 62 66 30 / 20 10 30 60 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
DISCUSSION...37
AVIATION/MARINE...42
Hazardous weather outlook, Jan 30, 3:54 PM CST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
354 PM CST SUN JAN 30 2011
GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-312200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
354 PM CST SUN JAN 30 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...TONIGHT
SCATTERED STORMS ARE POSSIBLE THROUGH EARLY EVENING ESPECIALLY
ACROSS NORTHERN PARTS OF SOUTHEAST TEXAS. HAIL WILL BE POSSIBLE IN
THE STRONGER STORMS. OTHERWISE...RAINFALL SHOULD TAPER OFF LATER
IN THE EVENING WITH AREAS OF FOG DEVELOPING. SEA FOG SHOULD ALSO
BEGIN DEVELOPING TONIGHT AS WARM AIR OVERSPREADS THE COOL SHELF
WATERS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SEA FOG MAY LINGER UNTIL EARLY TUESDAY AFTERNOON UNTIL THE NEXT COLD
FRONT PUSHES OFF THE COAST.
AN ARCTIC COLD FRONT WILL MOVE THROUGH THE REGION TUESDAY MORNING
AND OFF THE COAST BY EARLY AFTERNOON. SHOWER AND THUNDERSTORMS ARE
EXPECTED AHEAD OF FRONT. MUCH COLDER TEMPERATURES ARE EXPECTED IN
ITS WAKE WITH READINGS DROPPING INTO THE 30S AND 40S BY SUNSET
TUESDAY. THE COLD AIR WILL CONTINUE TO POUR DOWN ACROSS THE REGION
TUESDAY NIGHT THROUGH FRIDAY. ALTHOUGH TEMPERATURES WILL SLIGHTLY
VARY EACH NIGHT...RESIDENTS LIVING GENERALLY NORTH OF A LIBERTY TO
EDNA LINE SHOULD PREPARE FOR A HARD FREEZE TUESDAY THROUGH
THURSDAY NIGHTS WHEN TEMPERATURES COULD FALL BELOW 24 DEGREES FOR
SEVERAL HOURS. OBVIOUSLY...LOCATIONS FURTHER NORTH OF THAT LINE
WILL SEE THE BEST CHANCES OF A HARD FREEZE BUT READINGS AT OR
BELOW THE FREEZING MARK ARE ANTICIPATED AT THE BEACHES TOO. WIND
CHILL READINGS WILL LIKELY DIP INTO THE SINGLE DIGITS AND TEENS
TUESDAY AND WEDNESDAY NIGHTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jan 30, 2:45 PM CST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
245 PM CST SUN JAN 30 2011
TXZ176-196-198-302145-
BRAZOS-GRIMES-MADISON-
245 PM CST SUN JAN 30 2011
...STRONG STORM IN NORTHERN BRAZOS COUNTY...
AT 236 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF BRYAN...MOVING NORTHEAST AT 15
MPH.
ONE HALF INCH DIAMETER HAIL...ARE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...NORTH ZULCH...KURTEN...
IOLA...WIXON VALLEY...NORMANGEE AND BRYAN.
SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTIBLE AUTOMOBILE
UNTIL THIS STORM HAS PASSED.
LAT...LON 3088 9640 3099 9624 3100 9618 3108 9606
3108 9605 3080 9588 3066 9638 3078 9645
TIME...MOT...LOC 2044Z 243DEG 14KT 3078 9634Special weather statement, Jan 30, 2:51 PM CST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
251 PM CST SUN JAN 30 2011
TXZ164-179-302145-
POLK-TRINITY-
251 PM CST SUN JAN 30 2011
...STRONG STORM IN WESTERN TRINITY COUNTY...
AT 242 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF GROVETON OR 24 MILES SOUTHWEST
OF APPLE SPRINGS...MOVING NORTHEAST AT 10 MPH.
MARBLE SIZED HAIL IS POSSIBLE WITH THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...APPLE SPRINGS AND
AREAS NORTH OF GROVETON.
SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTIBLE AUTOMOBILE
UNTIL THIS STORM HAS PASSED.
LAT...LON 3132 9502 3101 9479 3092 9530 3107 9541
TIME...MOT...LOC 2050Z 247DEG 11KT 3103 9527
Special weather statement, Jan 30, 3:47 PM CST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
347 PM CST SUN JAN 30 2011
TXZ163-302245-
HOUSTON-
347 PM CST SUN JAN 30 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HOUSTON COUNTY UNTIL
445 PM CST...
AT 344 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 10 MILES WEST OF CROCKETT...MOVING
NORTHEAST AT 15 MPH.
HAIL UP TO ONE HALF INCH IN DIAMETER...FREQUENT CLOUD TO GROUND
LIGHTNING...AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...LATEXO AND CROCKETT.
AVOID TALL OUTDOOR OBJECTS THAT CAN ATTRACT LIGHTNING. IF YOU ARE
OUTDOORS AND HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTIBLE
AUTOMOBILE UNTIL THIS STORM HAS PASSED.
LAT...LON 3143 9514 3122 9565 3130 9571 3131 9570
3130 9569 3133 9566 3135 9568 3136 9568
3138 9570 3142 9571 3157 9554 3160 9529
TIME...MOT...LOC 2146Z 234DEG 15KT 3135 9562Local storm report, Jan 30, 4:19 PM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
419 PM CST SUN JAN 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 7 W BRYAN 30.67N 96.48W
01/30/2011 M0.75 INCH BRAZOS TX TRAINED SPOTTER
HAIL FROM 1/4 TO 3/4 INCH REPORTED ALONG OSR ROAD WEST OF
BRYAN.
&&
DHELVYSpecial weather statement, Jan 30, 4:57 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
457 PM CST SUN JAN 30 2011
TXZ163-176-310000-
HOUSTON-MADISON-
457 PM CST SUN JAN 30 2011
...SIGNIFICANT WEATHER ADVISORY...
AT 448 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF AUSTONIO...MOVING SOUTHEAST
AT 15 MPH.
NICKEL SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF
HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...AUSTONIO...MIDWAY AND
LOVELADY.
SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTIBLE AUTOMOBILE
UNTIL THIS STORM HAS PASSED.
LAT...LON 3116 9533 3093 9565 3110 9585 3111 9578
3114 9578 3117 9574 3122 9575 3124 9573
3127 9573 3131 9570 3130 9569 3133 9566
3136 9568
TIME...MOT...LOC 2256Z 295DEG 12KT 3123 9572Special weather statement, Jan 30, 6:19 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
619 PM CST SUN JAN 30 2011
TXZ163-164-176>179-200-310115-
HOUSTON-LIBERTY-MADISON-POLK-SAN JACINTO-TRINITY-WALKER-
619 PM CST SUN JAN 30 2011
...SIGNIFICANT WEATHER ADVISORY...
AT 615 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MIDWAY TO POINT
BLANK TO THE GOODRICH AND SEGNO AREA...MOVING EAST AT 10 TO 15 MPH.
ADDITIONAL STORM DEVELOPMENT IS POSSIBLE TO THE SOUTH OF THIS LINE
THROUGH 715 PM CST.
PENNY TO NICKEL SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...
AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...TARKINGTON PRAIRIE...
SEGNO...ROMAYOR...LEGGETT...CRABBS PRAIRIE...SEVEN OAKS...
RIVERSIDE...POINT BLANK...OAKHURST...MIDWAY...LIVINGSTON...
HUNTSVILLE...GOODRICH...COLDSPRING...SHEPHERD AND ROMAYOR.
AVOID TALL OUTDOOR OBJECTS THAT CAN ATTRACT LIGHTNING. IF YOU ARE
OUTDOORS AND HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTIBLE
AUTOMOBILE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 3048 9472 3036 9468 3021 9484 3087 9587
3115 9566 3082 9461 3049 9454
TIME...MOT...LOC 0015Z 217DEG 5KT 3098 9574 3056 9468Hail, Polk
- When
- January 30, 6:25 PM CST
- Where
- Polk County, 1.67 mi SE of Providence Camp
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.653, -94.880
A severe thunderstorm produced golf ball sized hail along SH 146 to the east of Goodrich.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Minnesota, January 30 to 31, 201116 events
- Winter Storm and Winter Weather in Minnesota, January 30 to 31, 201113 events
- Extreme Cold in Montana, January 30 to 31, 20118 events
- Hail and Damaging Wind in Texas, January 30, 2011$3,000 · 1.75 in hail · 7 events
- Heavy Snow in South Dakota, January 30 to 31, 20116 events
- Extreme Cold in Montana, January 30 to 31, 20114 events
- Hail in Arkansas, January 30, 20111 in hail · 4 events
- Winter Weather in California, January 30, 20111 event
- Heavy Snow in Minnesota, January 30 to 31, 20111 event
- Hail in Arkansas, January 30, 20110.75 in hail · 1 event
- Lake-Effect Snow in Minnesota, January 30 to 31, 20111 event
- Lake-Effect Snow in Wisconsin, January 30 to 31, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 269935.